Kansas, 2025

Damaging Winds in Kansas, March 30, 2025

March 30, 2025 · NWS SGF · 2 events in 1 county or zone

Severe thunderstorms with damaging winds moved across southeast Kansas and southwest Missouri during the early morning hours of March 30th. Numerous tree damage occurred in Cherokee County, Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$165,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Severe thunderstorms with damaging winds moved across southeast Kansas and southwest Missouri during the early morning hours of March 30th. Numerous tree damage occurred in Cherokee County, Kansas. An 85 mph wind gust was measured in Baxter Springs, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 29, 11:52 PM CST, 1 hour 19 minutes earlier. Its key messages:

  • Round 1 of severe weather (Slight Risk 2 of 5) will occur late tonight into Sunday morning for areas across southeast KS into west central and central MO, generally along and north of Interstate 44. Primary storm mode will be a line of thunderstorms with a few embedded supercells. Large hail and damaging winds will be the main hazards.
  • Round 2 of severe weather (Enhanced Risk 3 of 5) will occur Sunday afternoon/evening for areas mostly east of Highway 65. All severe hazards are possible on Sunday including large hail, damaging winds up to 70 mph, and a few tornadoes. Significant hail up to tennis balls or larger with any discrete supercells.
  • Behind the cold front, temperatures drop into the 30s on Monday night, creating a frost risk, especially in the eastern Ozarks.
  • Winds will get gusty again on Tuesday and Tuesday night.
  • Periods of additional rain and storm chances continue next week and into the extended range. Heavy rainfall and severe potential is looking more likely by the middle of next week.
Area forecast discussion, Mar 29, 11:52 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1252 AM CDT Sun Mar 30 2025

.KEY MESSAGES...

- Round 1 of severe weather (Slight Risk 2 of 5) will occur late
  tonight into Sunday morning for areas across southeast KS into
  west central and central MO, generally along and north of
  Interstate 44. Primary storm mode will be a line of
  thunderstorms with a few embedded supercells. Large hail and
  damaging winds will be the main hazards.

- Round 2 of severe weather (Enhanced Risk 3 of 5) will occur
  Sunday afternoon/evening for areas mostly east of Highway 65.
  All severe hazards are possible on Sunday including large
  hail, damaging winds up to 70 mph, and a few tornadoes.
  Significant hail up to tennis balls or larger with any
  discrete supercells.

- Behind the cold front, temperatures drop into the 30s on
  Monday night, creating a frost risk, especially in the eastern
  Ozarks.

- Winds will get gusty again on Tuesday and Tuesday night.

- Periods of additional rain and storm chances continue next
  week and into the extended range. Heavy rainfall and severe
  potential is looking more likely by the middle of next week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 245 PM CDT Sat Mar 29 2025

This Afternoon-Evening: Low-level moisture continues to
increase across the area as low-level southerly flow persists
beneath a slow-moving mid-level shortwave. Ahead of this
shortwave trough, dewpoints in the upper 50s to lower 60s
overspread the region. Additionally, a developing low across the
Central Plains supports breezy southerly winds with gusts
around 20 to 25 mph. Daytime heating this afternoon will support
highs in the 70s areawide, with a few locations pushing 80
across the west. The daytime heating will support some
destabilization, with MUCAPE around 500-1000 J/kg. Thus, we will
continue to advertise the potential for a few isolated showers
and thunderstorms in south- central MO through the remainder of
the afternoon into the early evening. These are not expected to
be severe. Most locations remain dry.

Tonight - Sunday Morning (Round 1): As we progress into
tonight, an additional and more potent shortwave trough is
progged to translate into the Central Plains. An associated
surface low develops and lifts into northern Missouri, with a
strong cold front diving into eastern KS. Ahead of this front, a
moist regime supports MUCAPE upwards of ~1500 J/kg through the
overnight hours in the vicinity of deep layer shear around 35 to
45 knots. This sets the stage for Round 1 of potential strong
to severe thunderstorms, with a SPC Slight Risk (2 of 5)
extending through southeast KS into portions west central and
central MO. This risk for the overnight period was extended
further eastward to account for a potential faster evolution of
a thunderstorm complex.

Thunderstorm initiation is expected to occur across portions of
central KS and northern OK late tonight, with storm motions to
the ENE. HREF supports this activity reaching portions of
southeast KS just after midnight. Most CAMs have trended
towards the solution of a squall line/MCS storm mode,
supporting bowing segments and predominately damaging wind
gusts. Confidence is medium to high in this scenario, with lower
confidence in embedded supercell structures that would further
support large hail (up to golf balls). Rather, the predicted
storm mode will support smaller hail, up to nickel and quarter
sized.

Meanwhile, the tornado risk remains very low given the minimal
low-level instability overnight. However, the presence of a
30-35 knot low-level jet may support embedded mesovorticies
along bowing segments that orient NW to SE. This will be better
analyzed in the mesoscale over the next 6 to 12 hours. Overall,
the primary hazard will be 60 to 70 mph winds, with a lower
potential for severe hail and an isolated tornado. Expectations
are for the overnight activity to quickly progress eastward
through the the area into Sunday morning. This remains a key
component and remaining uncertainty in the forecast as we
progress towards Round 2 on Sunday afternoon.

Sunday Afternoon - Sunday Night (Round 2): The attention then
quickly shifts to the mesoanalysis after the
departure/dissipation of the Sunday morning activity. This
remaining uncertainty sets the stage for various scenarios on
Sunday afternoon, with a handful of the CAMs slightly leaning
towards one or two of the scenarios. Likewise to the previous
AFD, we will continue to present three different scenarios that
give a range of the likely location and timing for Sunday
afternoon redevelopment (Round 2).

Scenario 1 (Wash Out): This scenario suggests the overnight
complex and rain-cooled air stabilize the atmosphere and
accelerates the cold front passage, leading to further eastward
redevelopment (along or east of Hwy 63). This would limit
severe hazards Sunday afternoon to along and east of Hwy 63.

Scenario 2 (Unimpeded Development): Lastly, a scenario is
presented that shows thunderstorm activity rapidly dissipating
and further west weakening. This would allow greater warming and
destabilization across a larger area in our CWA, leading to
further westward redevelopment (along Hwy 65). This would expand
severe hazards Sunday afternoon to along and east of Hwy 65.

Scenario 3 (Somewhere In Between):A second scenario is Sunday
morning's activity largely dissipating somewhere between the Hwy
65 and Hwy 63 corridor, which means redevelopment can be
expected Sunday afternoon somewhere within this corridor as
well.

Given the latest trends, Scenario 1 or 3 are becoming more
probable. This can be inferred through a paintball plot of
reflectivity and thunderstorm redevelopment on Sunday afternoon.
It should be noted, that it will be difficult to truly capture
the location of most likely redevelopment until we see how the
overnight/Sunday morning activity evolves. For this reason, the
scenarios discussed best represent possible outcomes.
Additionally, there remains uncertainty amongst the scenarios on
the exact timing of redevelopment, still varying over a 2 to 4
hour period in the afternoon.

Regardless, all hazards are plausible with Round 2 as initial
development favors supercells, before growing upscale/congealing
with time into a squall line and/or embedded supercells. The
environment on Sunday afternoon will continue to be
characterized by ample moisture in the vicinity of deep layer
shear around 40 to 50 knots. As for instability, guidance
depicts upwards of 2000 to 3000 J/kg. Rapid development of
afternoon thunderstorms that take on supercell attributes would
predominately produce large hail and damaging winds. Large hail
continues to be supported by steep mid-level lapse rates around
7 C/km. To add context to this potential, the large hail
parameter depicts values around 8 to 12. Research shows this
would coincide with tennis ball or higher maximum hail sizes.

Additionally, any initial supercells would support damaging wind
gusts of 60 to 70 mph. As for tornadoes, the potential is still
lower. However, any supercells that are able to maintain
discrete and avoid negative storm interactions would need to be
watched closely. Low-level shear is progged to remain low into
south central MO through the late afternoon/early evening, with
surface winds southwesterly in nature. This setup keeps the risk
for tornadoes lower in our area, with the conditions becoming
more favorable just east.

With that being said, the expectation is for any initial
supercells to quickly congeal along the cold front as it slides
south and eastward Sunday afternoon/evening. This introduces the
potential for favorable storm interactions to support a
tornado, though still remaining lower confidence at this time.
Continue to monitor for updates to the forecast as the system
evolves over the next 12 to 24 hours. Subtle changes in the
evolution of features on the mesoscale could have big impacts to
the forecast. Thunderstorm activity clears the the area into
Sunday evening, with breezy northwest winds behind the frontal
passage.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 245 PM CDT Sat Mar 29 2025

1. Monday

Behind the cold front on Monday, temperatures cool back
into the seasonal range, with highs in the mid to upper 50s across
most of the region with areas near/along the Missouri/Arkansas
border reaching low 60s. Cloud cover will diminish through the day,
with northwesterly winds decreasing into the overnight hours.

2. Monday Night Temps & Frost/Freeze Potential

Overnight into Tuesday, lows dip into the 30s, introducing the
potential of frost and/or a freeze scenario. NBM deterministic
currently progs lows around 40 degrees in areas along and west of
Hwy 65, with temperatures decreasing into the mid-30s through the
eastern Ozarks. Areas along the spine of the Ozark and Salem
Plateaus have the best chances of seeing frost-supporting
conditions, with a 60-90% chance of temperatures below 37 degrees.
SREF guidance supports this, with SREF ribbons holding central
Missouri between the 36 and 32 degree contours. However, a hard
freeze seems unlikely in most areas, with less than a 15% chance of
temps reaching 32 degrees or lower.

The exception to this is a small bullseye in and around Dent County,
where northeasterly surface flow would dam cold air along the
northern edge of the higher terrain where the St. Francois meets the
plateau. Mid-range models keep the window of northeasterly flow
short and confined to the boundary layer, which would decrease the
amount of cold air advection. On the other hand, guidance hints at a
brief and weak mesohigh feature floating east across the area and
light winds under clearing skies support a good radiational cooling
setup, both of which would favor the cooler end of guidance,
especially in the areas furthest east. MRCC's Last Spring Freeze
Date guidance shows the last spring freeze dates in our area between
April 5-14, so this would be climatologically on track as well.

Regardless, confidence is high in the eastern Ozarks and the spine
of the plateau reaching between 32-37 degrees, with rapid decrease
in frost risk with westward extent and decreased elevation.
Additionally, it's well known that the variable terrain in those
areas often result in localized patches of temperatures several
degrees below surrounding areas. We will begin issuing frost and
freeze headlines on April 1, which is conveniently Tuesday morning.
Ergo, a Frost Advisory may be issued in subsequent forecast packages.

3. Winds Tuesday/Tuesday Night

As deep synoptic ridging builds across the eastern half of the US
through the day Tuesday, southwesterly flow advects warm air and
moisture back into the area along the low-level jet, warming us back
into the 70s by Wednesday. Meanwhile, a deep upper-level trough
pushes across the intermountain west. The pressure gradient will
tighten across the Plains through the day Tuesday, and winds will
increase to 20-30 mph with gusts up to 40 mph on Tuesday afternoon.
Winds will remain gusty into the overnight hours as the nocturnal
low-level jet strengthens. Our position along the eastern edge of
the strongest pressure gradient will keep the strongest synoptic
winds in the central Plains, and the area with strongest winds will
be areas furthest west. The "most likely" wind forecast range is
just below Wind Advisory criteria, but changes in the strength of
the low, how fast it ejects off the Rockies, and its path could be
just enough to bump them over the edge.

4. Severe Threat Wednesday

The trough over the Rockies is poised to push its first shortwave
into the northern Plains Tuesday night. A moisture plume pushes into
southern California Tuesday evening while a broad, moist warm sector
simultaneously builds into the Missouri River Valley ahead of the
shortwave. The past few runs of GFS IVT guidance has been
consistently depicting the moisture plume out west overcoming the
Mexican Plateau and linking up to reinforce the already impressive
moisture return from the Gulf pushing across the Plains. With
temperatures in the 70s and dew points potentially as high as mid-
60s, a severe setup seems ripe with this system as well. However,
the cold front associated with the low pressure center to our north
may make its way through the area before storms would initiate,
which would confine the severe threat to our far eastern counties
and keep the best chances of severe further southeast into the
Tennessee Valley.

Despite several different factors that compound the uncertainty
associated with the severe risk to our area on Wednesday, it is a
classic springtime severe weather setup, with many similarities to
the recent March 14 event. SPC has a 15% Day 5 severe weather risk
for nearly the entire warm sector (equivalent to a Slight Risk, or
level 2/5 threat) and a 30% severe weather risk (equivalent to an
Enhanced Risk, or a level 3/5 threat) that barely clips our
southeasternmost counties. Details, including potential hazard types
and exact impacts to the Ozarks, will become more clear in the
coming days.

5. Hydro Threats Wednesday - Friday

The cold front associated with the Wednesday system will
stall/become stationary either right over our area or just to our
south. Moisture return from the tropics just keeps coming around the
western side of a persistent Bermuda high, and with a stalled
stationary front, some similarities to Maddox flash flood patterns
are appearing in global models and ensembles. With the stationary
front currently looking to stall south of us, the heaviest rainfall
would stay south and east of our area with it. However, this threat
will need to be monitored closely in coming forecast updates, as the
location of the stationary front stall-out will not need to shift
north very much to create a flash flooding event in the eastern
Ozarks.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1250 AM CDT Sun Mar 30 2025

A line of thunderstorms, some warned for being severe, is
currently moving into northeast Oklahoma. These will continue
into southwest Missouri between the 07-11Z timeframe. Best guess
timings are outlined in the TAFs. High confidence that these
storms will impact SGF and JLN with slightly lower confidence
for BBG to see thunderstorms. Have kept a TEMPO for BBG to
portray this uncertainty. With the storms, hail up to quarter
size and wind gusts up to 60 kts are possible.

Afterwards, a cold front will move through, shifting winds to
northeasterly and bringing MVFR to IFR cigs. Model guidance is a
bit all over the place on height and duration of these cigs, but
have put >50% confidence in the TAFs. These should clear up
after 18Z.

There is the very slight possibility that showers and
thunderstorms redevelop after 18Z as far west as SGF and BBG,
but this is too uncertain to include in TAFs at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Perez
LONG TERM...Camden
AVIATION...Price
Hazardous weather outlook, Mar 29, 7:15 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
815 PM CDT Sat Mar 29 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
815 PM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Marginal tornado risk.
  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

Late tonight, a thunderstorm complex is expected to move through
after midnight. There is a Slight Risk for some of these storms
to
become strong to severe. Damaging wind gusts up to 70 to 80 mph
and large hail up to the size of golf balls will be the main
hazards, but a brief weak tornado cannot be ruled out along bowing
segments.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Redevelopment of storms will occur Sunday afternoon, mainly east
of Highway 65 towards the Highway 63 corridor. These storms will
have an Enhanced Risk for severe weather with all hazards
possible, including large hail up to tennis balls, damaging wind
gusts up to 70 mph, and a few tornadoes.

There is the potential for frost across the eastern Ozarks on
Tuesday morning.

Another strong system moves the area into mid-week. Strong
southerly wind gusts up to 40 mph. Additionally, there is the
potential for strong to severe thunderstorms next Wednesday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed for extreme southeast Kansas
into west central and southwest Missouri overnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Mar 30, 1:04 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Springfield MO
204 AM CDT Sun Mar 30 2025

MOZ093-101-300745-
Newton MO-McDonald MO-
204 AM CDT Sun Mar 30 2025

...STRONG THUNDERSTORMS WILL IMPACT NEWTON AND MCDONALD COUNTIES
THROUGH 245 AM CDT...

At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Picher to 7 miles southeast of Wyandotte to
West Siloam Springs. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shoal Creek Estates, Dennis Acres, Grand Falls Plaza, Fairview,
Goodman, Granby, Leawood, Loma Linda, South West City, Big Sugar
Creek State Park, Lanagan, Rocky Comfort, Saginaw, Racine, Neosho,
Seneca, Silver Creek, Wentworth, Shoal Creek Drive, and Stella.

This includes the following highways...
 Interstate 44 between mile markers 1 and 9.
 Interstate 49 between mile markers 1 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Missouri.

&&

LAT...LON 3650 9462 3706 9461 3705 9406 3650 9407
TIME...MOT...LOC 0703Z 252DEG 42KT 3700 9482 3672 9463 3616 9462

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Burchfield

The radar

The Tulsa radar (KINX), 119 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
March 30, 1:11 AM CST
Where
Cherokee County, 0.55 mi W of Baxter Spgs
Measured
74 kt (85 mph) measured gust
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
37.020, -94.740

Several buildings had roof damage in Baxter Springs along with numerous trees down. An 85 mph wind gust was measured at the fire station.

Thunderstorm Wind, Cherokee

When
March 30, 1:17 AM CST
Where
Cherokee County, 0.55 mi W of Galena
Measured
61 kt (70 mph) estimated gust
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
37.070, -94.640

Numerous trees were uprooted and several roofs were taken off homes and a business in Galena, Kansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237835, 1237836.